MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 RT 9; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY

SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 RT 9; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Model Number 74023251
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/21/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery has been performed to remove the insert because it was broken.
 
Additional Manufacturer Narrative
Updated results of investigation: it was reported that a revision surgery has been performed to remove the insert because it was broken.The affected journey articular insert was returned and evaluated.A lab analysis performed on the device noted some abrasion, discoloration and deformation were observed in the bearing regions on the superior surface.Scratches and material wear were observed on the inferior surface of the insert, and some material damage could be seen around the periphery of the implant.The returned component fractured near the top of the post.Significant material deformation was present on the insert around the fracture surface, and on the as-returned post fragment.This fracture could have been caused due to repeated posterior impingement of the femoral cam on the post combined with excessive loads.However, based on the results of this investigation, this could not be isolated as the root cause for this particular failure mode.Our investigation including a review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A relationship, if any, between the device and the reported incident or adverse event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.No medical documents were received for investigation.Therefore no medical assessment can be performed at this time.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated journey bcs articular insert was not returned for evaluation.Therefore, a product analysis could not be conducted.However, device details were provided.Therefore, the review of the manufacturing records and complaint history was conducted.The review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.The review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.Without the return of the actual product involved, our investigation of this report is inconclusive.Our clinical evaluation noted that no relevant medical information was provided to conduct a thorough medical assessment.The future impact to the patient beyond the revision cannot be determined.No further investigation warranted for this complaint; and smith and nephew will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.
 
Additional Manufacturer Narrative
Updated results of investigation: it was reported that a revision surgery has been performed to remove the insert because it was broken.The affected journey articular insert, used in treatment, was returned and evaluated.A lab analysis performed on the device noted some abrasion, discoloration and deformation were observed in the bearing regions on the superior surface.Scratches and material wear were observed on the inferior surface of the insert, and some material damage could be seen around the periphery of the implant.The returned component fractured near the top of the post.Significant material deformation was present on the insert around the fracture surface, and on the as-returned post fragment.This fracture could have been caused due to repeated posterior impingement of the femoral cam on the post combined with excessive loads.However, based on the results of this investigation, this could not be isolated as the root cause for this particular failure mode.Our investigation including a review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A relationship, if any, between the device and the reported incident or adverse event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.No medical documents were received for investigation.Therefore no medical assessment can be performed at this time.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.

Brand Name
JOURN ART INS BCS STD 5-6 RT 9
Common Device Name
PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8512570
Report Number1020279-2019-01536
Device Sequence Number16510442
Product Code JWH
UDI-Device Identifier03596010555137
UDI-Public03596010555137
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/01/2017
Device Model Number74023251
Device Catalogue Number74023251
Device Lot Number07BM10633
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/14/2019
Initial Date Received by Manufacturer 03/22/2019
Supplement Date Received by Manufacturer03/22/2019
03/22/2019
03/22/2019
Initial Report FDA Received Date04/14/2019
Supplement Report FDA Received Date07/16/2019
12/24/2019
02/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age60 YR
Patient Weight120